News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Spironolactone and Yasmin: a dangerous combo?


 swanshawn - Tue Aug 07, 2007 4:20 pm

I am a 24 year old healthy female. I have been put on Spironolactone and Yasmin for what the endocrinologist believes is a mild case of polycystic ovarian syndrome. I have facial hair on my neck, and have more acne than is usual for someone my age. I read on the medication information that the combination of these two medications could heighten my potassium to possibly unhealthy levels. I also drink a lot of grapefruit juice, which contains a lot of potassium. Am I on the road to dangerously high potassium levels? What are signs of potassium toxicity?
 kimbers25 - Tue Aug 07, 2007 4:49 pm

Hello. I am not a doctor, but I thought I would give you the tidbits that I know.

The recommended daily allowance for potassium is 3500 milligrams. So you might start looking at your intake (the best you can).

The symptoms are generally Diarrhea, nausea, vomiting, irregular heartbeat, muscle weakness, and fatigue.

Elevated blood levels of potassium can be toxic, and may cause an irregular heartbeat or even heart attack. Under most circumstances, the body maintains blood levels of potassium within a tight range, so it is not usually possible to produce symptoms of toxicity through intake of potassium-containing foods and/or supplements.However, high intakes of potassium salts (potassium chloride and potassium bicarbonate) may cause nausea, vomiting, diarrhea, and/or ulcers.

In addition, the kidneys play an important role in eliminating excess potassium from the body, so if you suffer from kidney disease, you must severely limit your intake of potassium. To date, the National Academy of Sciences has not established a Tolerable Upper Intake Level (UL) for potassium.

I don't know anything about the medicines you are taking but if it were me I would talk to my doctor about not taking them together.

The following medications may cause an increase in blood levels of potassium:

Angiotensin-converting enzyme (ACE) inhibitors, such as quinapril, ramipril, enalapril, captopril, are used to treat high blood pressure. These medications may increase potassium levels, especially when taken by individuals with kidney disease.
Non-steroidal anti-inflammatory medications, such as ibuprofen (Advil) and indomethacin, may cause an increase in blood levels of potassium by damaging the kidneys.
Heparin, an anticoagulant prescription medication used to prevent blood clots after surgery, may increase potassium levels.
Sulfonamide antibiotics may increase potassium levels, especially when taken by individuals with kidney disease.

And in the meantime you might want to cut down or out the grapefruit juice/bananas and other things really high in potassium. :)

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here